Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 58, NWS Chicago, IL

August 24, 2004Kane County, McHenry County, Illinois

NWS Chicago, IL issued this tornado warning at Aug 24, 2004, 6:24 PM CDT for Kane County, McHenry County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 6:24 PM CDT (23:24 UTC)
Expired
Aug 24, 2004, 7:00 PM CDT
In force
36 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Kane County, IL, McHenry County, IL

The radar

The Chicago radar (KLOT), 70 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 242324
TORLOT
ILC089-111-250000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
620 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN KANE COUNTY IN NORTHEAST ILLINOIS
  SOUTH AND SOUTHEAST MCHENRY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 700 PM CDT

* AT 617 PM CDT...THE PUBLIC REPORTED A TORNADO AND RADAR INDICATED
  ROTATION IN A THUNDERSTORM TWO AN HALF MILES NORTHWEST OF          
  BURLINGTON ILLINOIS. THE OTHER THUNDERSTORM IS 5 MILES SOUTHEAST   
  OF BURLINGTON ILLINOIS. THIS THUNDERSTORM IS PRODUCING A TORNADO   
  AT 620 PM CDT. THE TORNADO IS MOVING NORTHEAST AT 25 MPH.  
    
* THE STORM WILL BE NEAR...
  PIPER CITY AROUND 625 PM CDT.
  HUNTLEY AROUND 630 PM CDT.
  GILBERTS AROUND 635 PM CDT.
  LAKEWOOD AROUND 640 PM CDT.
  WORDEN AROUND 645 PM CDT.
  BULL VALLEY AROUND 650 PM CDT.

* THE STORMS WILL AFFECT THE TOWNS OF...
  PIPER CITY...
  HUNTLEY...
  GILBERTS...
  LAKEWOOD...
  WORDEN...
  BULL VALLEY...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4215 8859 4194 8850 4217 8820 4244 8834
$$

WILSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 24, 3:16 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 3:16 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
316 PM CDT TUE AUG 24 2004

.DISCUSSION...

MAIN FOCUS ON SHORT TERM AND THUNDERSTORMS. RADAR CURRENTLY SHOWING
BAND OF THUNDERSTORMS MOVG NE ACROSS EASTERN PORTIONS OF FCST
AREA...ASSOCIATED WITH INSTABILITY AXIS AND RELATIVELY STRONG MID
LEVEL WAVE MOVING SLOWLY NORTHEAST ACROSS AREA. WATER VAPOR AND
PROFILER DATA INDICATES MID LVL TROF AXIS MOVG THRU CWA NEXT SVRL
HOURS...WITH VIS SATELLITE SHOWING SIGNS OF SUBSIDENCE ACROSS W
CNTRL IL BEHNIND WAVE AND MCS ACROSS MO/SW IL. WILL KEEP CATEGORICAL
POPS THRU REMAINDER OF AFTN AHEAD OF WHERE CONVECTION CURRENTLY
LOCATED...MAINLY CHI AND NW IND OUT OVER LAKE MI...THEN SCALE BACK
TO CHANCE BY EVENING AS SYNOPTIC FORCING MOVES NORTH THOUGH WEAK
LLVL MOISTURE ADVECTION CONTINUES. NEXT WAVE EVIDENT OVER WRN NEB/KS
TO APPROACH THE AREA LATER TONIGHT AND WED. MODELS INDICATE H85
THETA-E RIDGE AND MOIST CONVERGENCE MAX VCNTY NRN MO...AND EXPECT
MCS DVLPMENT OVERNGT SW OF FCST AREA. EXPECT INCREASE IN RW/TRW
COVERAGE AGAIN BY LATE WED MORN...THOUGH WITH AFFOREMENTIONED
CONTINUES WAA/MOIST ADVECTION WILL NOT GET CUTE WITH TRYING TO TIME
CONVECTIVE BANDS.

AS THIS SECOND WAVE EJECTS NORTHEASTWARD BY THURSDAY...GFS AND ETA
BOTH SHOWING UPSTREAM FLOW BECOMING LESS AMPLIFIED WITH LESS OF A
SPLIT FLOW. THIS KEEPS NEXT WAVE NORTH OF FA...SUGGESTING RELATIVELY
DRY PERIOD THURS/THURS NGT. NEW 12Z RUNS ARE NOW FASTER WITH
APPROACHING FRONT FOR END OF WEEK...AND NOW BRING IT INTO THE FCST
AREA FRI MORNING RATHER THAN LATE SATURDAY. HAVE TRIED TO BLEND
TOWARD A SLIGHTLY FASTER SOLUTION WITHOUT MAKING MASSIVE CHANGES TO
THE EXTENDED...AND TO KEEP IN BALANCE WITH SURROUNDING WFO GRIDS.
FCST TRENDED IN RIGHT DIRECTION IF SUCCESSIVE RUNS CONTINUE FASTER
FROPA.

RATZER

&&

.AVIATION...

NARROW LINE OF TS MOVING NORTH/NORTHEAST ACROSS CENTRAL IL LATE
THIS MORNING/EARLY THIS AFTERNOON. EXPECT THIS LINE TO MAINTAIN
ITSELF AND PUSH THRU DPA 18Z-20Z THEN ORD/MDW 19Z-21Z. DIFFICULT TO
TIME ANY OTHER TS...OR PRECIP FOR THAT MATTER...REST OF THE PERIOD.
HAVE OPTED TO CARRY CHANCE OF SHOWERS LATE THIS AFTERNOON AND EARLY
THIS EVENING THEN APPEARS THERE WILL BE A DRY PERIOD INTO THE
OVERNIGHT HRS. ANOTHER CHANCE OF SHOWERS/TS TOWARD THE END OF THE
PERIOD BUT WILL LEAVE OUT MENTION THIS CYCLE AND LET LATER RUNS PIN
DOWN BETTER TIMING. CIGS AND VIS ALSO PROBLEMATIC. EXPECT VFR CIGS
TO SLOWLY LOWER THRU MVFR DURING THE LATE AFTERNOON AND EVENING.
HAVE TAKEN ORD/MDW/GYY TO LOW MVFR OVERNIGHT WITH CIGS AROUND 1KFT
WITH IFR CIGS CERTAINLY POSSIBLE. WINDS STAY MAINLY SSE THRU THE
PERIOD WITH SPEEDS DIMINISHING TO 5KTS OR SO OVERNIGHT.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 24, 4:30 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT TUE AUG 24 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-251100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE AUG 24 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ON WEDNESDAY AFTERNOON THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEST OF INTERSTATE 39. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON THURSDAY FOR NORTHWEST ILLINOIS.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-251100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT TUE AUG 24 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON WILL
DISSIPATE THIS EVENING...THOUGH THERE WILL REMAIN A SLIGHT CHANCE OF
ADDITIONAL ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. BRIEF HEAVY RAIN AND WIND
GUSTS TO 30 KNOTS ARE POSSIBLE INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ON WEDNESDAY INTO THURSDAY...THUNDERSTORMS WILL BE POSSIBLE.
THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Aug 24, 5:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
555 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 S DE KALB             41.89N 88.75W
08/24/2004  1.75 INCH        DE KALB            IL   AMATEUR RADIO

&&

NDM
Local storm report, Aug 24, 6:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
608 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          5 N DE KALB             42.00N 88.75W
08/24/2004                   DE KALB            IL   TRAINED SPOTTER

&&

NDM

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:35 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall40 min
Aug 24, 5:23 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane37 min
Aug 24, 5:24 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane36 min
Aug 24, 5:38 PM CDTTornado WarningLOTDeKalb, Kane37 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.